Louisiana, 2009

Tornadoes and Flash Flooding in Louisiana, May 2 to 3, 2009

May 2 to 3, 2009 · NWS SHV · 23 events in 13 counties and zones

A very unstable airmass developed across the four state region during the afternoon hours of May 2nd. A weak cold front had moved southward during the morning hours into southeast Oklahoma and southwest Arkansas and had stalled.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$10 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass developed across the four state region during the afternoon hours of May 2nd. A weak cold front had moved southward during the morning hours into southeast Oklahoma and southwest Arkansas and had stalled. A weak shortwave moved into the Texas Hill County and produced enough lift...along with the development of a strong low level jet...for strong to severe thunderstorms to erupt across the region. The storms initially developed as supercells...producing large hail and isolated tornadoes but then evolved into a squall line. Strong straight line winds accompanied the squall line with winds in excess of 100 mph reported with some storms. There were also isolated tornadoes reported within the squall line itself. Damage was extensive across the region but overnight...the repeated training of storms resulted in a widespread flash flooding event. Numerous counties and parishes were flooded with rainfall amounts in excess of 6 inches in a 12 hour period common. By the time the event ended...there were five different line echo wave patterns that developed across the four state region the afternoon of May 2nd through the morning hours of May 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 2, 5:34 PM CST, 28 minutes earlier.

Area forecast discussion, May 2, 5:34 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
634 PM CDT SAT MAY 2 2009

.DISCUSSION...
NEW TORNADO WATCH ISSUED UNTIL MIDNIGHT...STRETCHING SVR THREAT
FURTHER SOUTH IN NE TX...AND TO INCLUDE MOST OF NORTHERN LOUISIANA...
NEAR AND NORTH OF INTERSTATE 20. CONVECTION CONTINUES TO INTENSIFY...
NUMEROUS SVR REPORTS OF DAMAGING WINDS...HAIL UP TO SIZE OF GOLFBALLS...
AND A FEW TORNADO REPORTS. INTENSE SUPERCELL BOWING OUT
EASTWARD...JUST NORTH OF LA/AR BORDER. REDEVELOPING CONVECTION TO
THE WEST MAY CREATE FLOODING POTENTIAL AS WELL LATER THIS EVE
ACROSS THESE AREAS./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  77  58  76  60 /  60  70  40  10  10
MLU  68  79  59  74  58 /  50  70  50  20  10
DEQ  62  68  52  73  56 /  80  70  30  10  10
TXK  65  72  54  74  57 /  80  70  40  10  10
ELD  66  75  54  73  56 /  60  70  40  20  10
TYR  68  75  56  75  61 /  60  70  40  10  10
GGG  68  76  56  76  61 /  60  70  40  10  10
LFK  70  80  62  79  64 /  50  50  40  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070-071.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124-125.

&&
Hazardous weather outlook, May 2, 11:00 AM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 2 2009

ARZ072-LAZ001-002-010-TXZ126-136>138-149>151-031100-
BOSSIER-CADDO-CHEROKEE-COLUMBIA-DE SOTO-GREGG-HARRISON-MARION-PANOLA-
RUSK-SMITH-
1200 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND NORTHEAST TEXAS...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE INCREASING DURING THE AFTERNOON
HOURS...AS WARM...MOIST...AND UNSTABLE AIR COMBINE WITH UPPER
DISTURBANCES AND A COLD FRONT WRAPPING SOUTHEAST AROUND A SURFACE LOW
NEAR THE RED RIVER IN NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND
SOUTHEAST OKLAHOMA. THERE WILL BE A SLIGHT CHANCE FOR STORMS
TO BECOME SEVERE...PRODUCING MAINLY LARGE HAIL AND ISOLATED HIGH
AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL DURING THE
AFTERNOON...BUT MORE LIKELY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT WILL CONTINUE WRAPPING AROUND A SURFACE LOW PRESSURE
SYSTEM THAT WILL BE MOVING INTO SOUTH CENTRAL ARKANSAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA SUNDAY. THIS COMBINATION
WILL PROVIDE A FOCUS FOR SHOWERS WITH LOCALLY HEAVY
RAINFALL...AND STRONG TO SEVERE THUNDERSTORMS TO
BECOME WIDESPREAD INTO EARLY MONDAY BEFORE ENDING. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS...BUT ISOLATED
TORNADOES WILL BE POSSIBLE. FLASH FLOODING WILL BE POSSIBLE WITH
RAINFALL AMOUNTS OF 1 TO 3 INCHES IN A SHORT PERIOD OF TIME
WITH ISOLATED HIGHER AMOUNTS TO 4 INCHES BY EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS MAY BE NEEDED TONIGHT.

ARZ073-LAZ003>006-011>014-017>022-TXZ152-153-165>167-031100-
ANGELINA-BIENVILLE-CALDWELL-CLAIBORNE-GRANT-JACKSON-LA SALLE-LINCOLN-
NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-UNION AR-UNION LA-WEBSTER-WINN-
1200 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND
NORTH CENTRAL LOUISIANA AND NORTHEAST TEXAS...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY DEVELOP
IN THE MOIST AND UNSTABLE ATMOSPHERE THAT IS CURRENTLY IN PLACE.
HOWEVER...WITH NO SURFACE BOUNDARIES TO ENHANCE LIFT...STORMS WILL
LIKELY REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT WILL CONTINUE WRAPPING AROUND A SURFACE LOW PRESSURE
SYSTEM THAT WILL BE MOVING INTO SOUTH CENTRAL ARKANSAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA SUNDAY. THIS COMBINATION
WILL PROVIDE A FOCUS FOR SHOWERS WITH LOCALLY HEAVY RAINFALL...
AND STRONG TO SEVERE THUNDERSTORMS TO BECOME WIDESPREAD INTO EARLY
MONDAY BEFORE ENDING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS...BUT ISOLATED TORNADOES WILL BE POSSIBLE. FLASH FLOODING
WILL BE POSSIBLE WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME WITH ISOLATED HIGHER AMOUNTS TO 3 TO 4 INCHES BY EARLY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT...
BUT MAY BE REQUIRED FOR SUNDAY.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-031100-
BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UPSHUR-WOOD-
1200 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND NORTHEAST TEXAS...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AMPLE MOISTURE AND INSTABILITY WILL LEAD TO SHOWER AND THUNDERSTORM
DEVELOPMENT TODAY AND CARRY OVER THROUGH TONIGHT AS A COLD FRONT
WRAPPING AROUND SURFACE LOW PRESSURE MOVE OVER THE REGION.
SHOWERS PRODUCING LOCALLY HEAVY RAINFALL...TRAINING OVER THE SAME
AREAS...ALONG WITH SCATTERED STRONG TO SEVERE THUNDERSTORMS...
PRODUCING DAMAGING WINDS AND LARGE HAIL...BY LATE IN THE AFTERNOON.
AN ISOLATED TORNADO WILL ALSO BE POSSIBLE OVERNIGHT. RAINFALL TOTALS
THROUGH LATE SUNDAY WILL BE 3 TO 5 INCHES WITH ISOLATED HIGHER
AMOUNTS TO NEAR 6 TO 7 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE SURFACE LOW PRESSURE SYSTEM WILL BE MOVING INTO
SOUTHWEST AND SOUTH CENTRAL ARKANSAS AND NORTHWEST
LOUISIANA BY SUNDAY WITH THE COLD FRONT WRAPPING SOUTHWEST
THROUGH EAST TEXAS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE
OCCURRING ALONG AND NEAR THE SYSTEM AS WELL AS IN WAKE OF BOUNDARY
AND LOW. THIS WILL PROLONG LOCALLY HEAVY RAINFALL AND A THREAT FOR
LARGE HAIL IN THE COLDER AIR. RAINFALL TOTALS INTO MONDAY WILL BE
4 TO 6 INCHES WITH ISOLATED HIGHER AMOUNTS TO JUST OVER 8 INCHES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS COULD POSSIBLY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

VII

In the hours before

Local storm report, May 2, 5:42 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
642 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     FLASH FLOOD      3 SW TEXARKANA          33.42N 94.05W
05/02/2009                   BOWIE              TX   EMERGENCY MNGR

            CAR IN CREEK..PERSONS TRAPPED. SEVERAL OTHER CARS FLOODED
            OUT IN INTERSECTIONS IN TEXARKANA. SEVERAL UNDERPASSES
            ARE CLOSED DUE TO HIGH WATER

&&

04
Local storm report, May 2, 5:44 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
644 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     3 SW TEXARKANA          33.42N 94.05W
05/02/2009                   BOWIE              TX   AIRPLANE PILOT

            TREE ON HOUSE ALONG HARRISON STREET

&&

04
Local storm report, May 2, 5:46 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
646 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     6 W LEWISVILLE          33.36N 93.68W
05/02/2009  E70.00 MPH       LAFAYETTE          AR   STORM CHASER

            ESTIMATED 70 MPH WINDS ALONG HWY 82 WEST OF LEWISVILLE.

0643 PM     HAIL             6 W LEWISVILLE          33.36N 93.68W
05/02/2009  E0.75 INCH       LAFAYETTE          AR   STORM CHASER

            PENNY SIZED HAIL REPORTED ALONG HWY 82 WEST OF
            LEWISVILLE.

&&

MBERRY
Local storm report, May 2, 5:48 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
648 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             BRADLEY                 33.10N 93.66W
05/02/2009  E0.75 INCH       LAFAYETTE          AR   STORM CHASER

            PENNY SIZED HAIL IN TOWN.

&&

MBERRY
Local storm report, May 2, 5:59 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
659 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     ROSSTON                 33.59N 93.28W
05/02/2009                   NEVADA             AR   LAW ENFORCEMENT

            TREES DOWN REPORTED BY SHERIFF

&&

04
Local storm report, May 2, 6:01 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
701 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      DE KALB                 33.51N 94.62W
05/02/2009                   BOWIE              TX   EMERGENCY MNGR

            SEVERAL ROADWAYS FLOODED IN DE KALB

&&

12

The radar

The Shreveport radar (KSHV), 68 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 4 flash flood, 3 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Webster

When
May 2, 6:02 PM CST
Where
Webster County, 2.37 mi SSE of Springhill
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.970, -93.450

Trees were downed in the Cullen community as well as surrounding areas.

Hail, Union

When
May 2, 6:11 PM CST
Where
Union County, 3.45 mi N of Farmerville Arpt
Measured
0.88 in hail
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.770, -92.330

Hail was denting a vehicle along SR. 828.

Thunderstorm Wind, Claiborne

When
May 2, 6:24 PM CST
Where
Claiborne County, 0.58 mi W of Haynesville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.970, -93.140

Trees were downed just west of Haynesville, Louisiana on La. 2.

Flash Flood, Caddo

When
May 3, 6:23 AM CST to 10:15 AM CST
Where
Caddo County, 1.84 mi ENE of Cutoff Jct to 1.69 mi NE of La Rosen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.439, -93.790

Several city streets were flooded from excessive heavy rainfall.

Thunderstorm Wind, De Soto

When
May 3, 6:33 AM CST
Where
De Soto County, 4.03 mi SE of Logansport
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
31.930, -93.950

Damage consisted of many trees snapped or uprooted. Several powerlines were blown down. A few homes had minor roof damage as well. Winds were estimated to be near 80 mph.

Tornado, Bienville

When
May 3, 6:38 AM CST to 6:41 AM CST
Where
Bienville County, 0.52 mi NW of Alberta to 1.47 mi NNE of Alberta
Rating
EF0
Path length
1.75 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.235, -93.157

Several trees were snapped and uprooted along Pumpkin Center Road northeastward to Ridge Road east of Castor. Several powerlines were also downed in the area.

Thunderstorm Wind, Sabine

When
May 3, 6:40 AM CST
Where
Sabine County, 3 mi NNW of Loring
Measured
80 kt (92 mph) estimated gust
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
31.640, -93.640

Several reports of trees and powerlines downed in Zwolle, Louisiana. The northern portion of the parish was the hardest hit with reports of trees on 10 different homes in the Pleasant Hill community. Trees were also downed on many homes in the Many community as well. In the Rocky Mount community, a mobile home was destroyed by wind gusts and a large tree. Several homes along the eastern shore of the Toledo Bend suffered wind damage of damage resulting from fallen trees.

Thunderstorm Wind, De Soto

When
May 3, 6:45 AM CST
Where
De Soto County, 1.17 mi E of Mansfield
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.030, -93.700

Several trees and powerlines were downed across the parish. The cities of Mansfield and Logansport were without power.

Thunderstorm Wind, Sabine

When
May 3, 6:54 AM CST
Where
Sabine County, 3 mi NNW of Loring
Measured
80 kt (92 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.640, -93.640

Emergency Management and Sheriff Office confirmed the fatality of an elderly man near Zwolle, Louisiana. The man was killed by a fallen tree while lying in the bed of his pickup truck parked in the driveway next to his home.

Thunderstorm Wind, Red River

When
May 3, 7:00 AM CST
Where
Red River County, 0.59 mi E of Coushatta
Measured
68 kt (78 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.020, -93.340

Several trees and powerlines were downed across the entire parish.

Tornado, Bienville

When
May 3, 7:03 AM CST to 7:05 AM CST
Where
Bienville County, 0.96 mi N of Cox Crossing to 1.47 mi SE of Liberty Hill
Rating
EF0
Path length
1.1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.314, -92.879

Several trees were snapped onto powerlines along Hwy. 508 east of Bienville, Louisiana. Several more trees were uprooted along Hwy. 155.

Flash Flood, Caddo

When
May 3, 7:10 AM CST to 10:15 AM CST
Where
Caddo County, 0.95 mi S of La Rosen to 1.26 mi SE of La Rosen
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.386, -93.802

High water was covering several roads and city streets in portions of Southern Hills in south Shreveport.

Thunderstorm Wind, Natchitoches

When
May 3, 7:10 AM CST
Where
Natchitoches County, 1.36 mi WSW of Natchitoches
Measured
80 kt (92 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.760, -93.100

Trees and powerlines were downed across the entire parish.

Thunderstorm Wind, Natchitoches

When
May 3, 7:15 AM CST
Where
Natchitoches County, 0.69 mi S of Natchez
Measured
87 kt (100 mph) estimated gust
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
31.670, -93.050

Numerous homes and businesses were severely damaged in the town of Natchez, Louisiana including the City Hall where the roof was completely removed. Officials reported that 53 residences, 11 vehicles, 2 businesses and 2 boats were damaged or destroyed. Numerous trees were snapped and uprooted from Natchez southward along State Route 494 and across the Cane River. Winds were estimated to be between 100 and 110 mph.

Flash Flood, Caddo

When
May 3, 7:17 AM CST to 10:15 AM CST
Where
Caddo County, 1.99 mi NNW of Norton to 0.92 mi N of Norton
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.358, -93.708

High water was reported in the Long Lake Subdivision with up to 3 feet of water covering some streets.

Thunderstorm Wind, Natchitoches

When
May 3, 7:30 AM CST
Where
Natchitoches County, 4.31 mi NNW of Marco
Measured
87 kt (100 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
31.580, -92.790

Numerous homes were damaged either by falling trees or sustained roof damage from downburst winds along U.S. Hwy 71. This included a barn that was completely destroyed. The damage was consistent with a downburst where a concentrated area of damage spread outward and east towards Lake Nantachie where 6 steel transmission lines were bent. The width of the damage path along Hwy. 71 was approximately 1 mile wide where trees were snapped or uprooted.

Tornado, Winn

When
May 3, 7:40 AM CST to 7:43 AM CST
Where
Winn County, 0.72 mi SE of Dodson to 1.3 mi NE of Dodson
Rating
EF2
Path length
1.5 mi
Path width
399 yd
Injuries
2 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
32.073, -92.661

Numerous homes were damaged in the town of Dodson with several completely destroyed. One mobile home was picked up and moved 30 feet west of its original location where it was destroyed with parts of the frame wrapped around a neighboring home. The two injuries occurred in the destroyed home. Approximately 27 mobile homes and 11 built in place structures in the center of Dodson sustained severe damage from snapped or falling trees and/or wind damage. A mobile home in the center of Dodson was rolled off its foundation and destroyed. The tornado touched down on the southwest side of town along US 167 and moved northward 1.5 miles before lifting along State Route 1235.

Thunderstorm Wind, Winn

When
May 3, 7:40 AM CST
Where
Winn County, 0.59 mi W of Winnfield
Measured
85 kt (98 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
31.920, -92.640

A tree fell on top of a home in Winnfield, Louisiana. The tree trapped the woman inside and she suffered minor injuries.

Thunderstorm Wind, Grant

When
May 3, 7:45 AM CST
Where
Grant County, 0.59 mi E of Colfax
Measured
80 kt (92 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
31.520, -92.710

Trees and powerlines were downed across all of Grant Parish A woman was injured when she was struck by debris from straight line winds gusts that pushed here mobile home approximately six feet. Her foot was broken in two different places. Other damage included a few trees on homes, damaged vehicles from fallen trees as well as downed metal transmission structures.

Thunderstorm Wind, Winn

When
May 3, 7:50 AM CST
Where
Winn County, 0.59 mi W of Winnfield
Measured
85 kt (98 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.920, -92.640

Widespread trees and powerlines downed across the entire parish.

Flash Flood, Bienville

When
May 3, 8:02 AM CST to 11:00 AM CST
Where
Bienville County, 2.12 mi NE of Sparta to 1.55 mi NNW of Walsh
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.395, -93.059

Several roads were underwater across Bienville Parish.

Thunderstorm Wind, La Salle

When
May 3, 8:15 AM CST
Where
La Salle County, Jena
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
31.680, -92.130

Trees and powerlines were downed throughout the parish resulting in numerous power outages. Some trees fell on top of home as well including one that damages the Mount Sinai Baptist Church. Another tree fell on top of a truck crushing the cab but no injuries were reported.

Thunderstorm Wind, Ouachita

When
May 3, 8:25 AM CST
Where
Ouachita County, 1.36 mi WSW of Bawcomville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.470, -92.200

Several trees were downed along New Natchitoches Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Sabine2009-05-03MaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166543, 166541, 166548, 166547, 169516, 157321, 169419, 169430, 171861, 169436, 157322, 169427, 169433, 169511, 169423, 169513, 157323, 169465, 169443, 169452, 169441, 175261, 169459.